Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Hi I have some odour from vaginal discharge and during

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16035 Questions

default
Posted on Tue, 25 Dec 2018 in Women's Health
Question: Hi
I have some odour from vaginal discharge and during my period. I have started bleeding in between my periods. I concerned about PID/Cervicitis?
doctor
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
cervicitis can cause both but PID not commonly associated with an odor

Detailed Answer:
HI, thanks for using healthcare magic

PID is caused by infection and inflammation of parts of the genital tract including uterus, fallopian tubes and any nearby structures. It can be caused by different types of bacteria, the most common are chlamydia, gonorrhea, gardnerella vaginalis (causes BV), hemophillus influenzae.

Cervicitis can also be caused by inflammation and infection of the cervix

Infection of the vagina or any of the above areas can cause an odor though a discharge is commonly reported along with an odor. BV is one of the more common reasons for odor.

PID usually has additional symptoms such as low abdominal pain, pain on movement or with intercourse. Fever, nausea and vomiting may also sometimes occur. An odor is not common symptom. It requires a course of antibiotics, one antibiotic is given as an injection then the person has to take an additional 2 antibiotics for a period of time.

Other causes of intermenstrual bleeding (bleeding in between periods)- (1) Polyps (benign growths) in the cervix
(2)cervical changes
(3)side effect of hormone medication
(4)thickening of the endometrium which is the inner lining of the uterus- normally a benign change
(5)fibroids
(6)very very rarely due to more serious changes in the cervix or other areas of the genitalia. If you had your regularly scheduled pap smear then serious cervical changes are not likely

Some women may have a combination of issues.

Oral treatment may be needed to treat an infection if you already tried topical. Oral options include metronidazole, clindamycin, senidazole.

Assessment of the intermenstrual bleeding ( if it continues after oral medication) would require examination by a doctor, imaging such as ultrasound may also be needed

Summary: (1) the odor is likely due to infection - oral medication is needed. If you already tried an oral med with no success then one of the other oral meds should be used

(2)PID is not usually associated with an odor but it can cause bleeding to occur. Cervicitis is usually due to infection which may be treated with the oral medication mentioned

(3)the bleeding may or may not be linked to the odor. If the odor is treated and bleeding is still present then further evaluation is required eg examination and imaging

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on